Lightning, Cumberland
- When
- September 9, 3:00 PM EST
- Where
- Cumberland County, East Baldwin
- Property damage
- $70,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Lightning struck a house in Balwin igniting a fire that damaged the structure. Although the fire was contained to the second floor, the entire house reportedly was badly damaged by water.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck a house in Balwin igniting a fire that damaged the structure. Although the fire was contained to the second floor, the entire house reportedly was badly damaged by water. In North Yarmouth, a lightning strike set fire to a barn. No damage report was available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 9, 12:52 PM EST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 152 PM EDT SAT SEP 9 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY/... A STRONG COLD FRONT WILL MOVE OFF THE COAST THIS EVENING. AHEAD OF THIS FRONT A SOUTHWEST FLOW IS BRINGING IN MOISTURE AND INSTABILITY ALLOWING THE FRONTAL LIFT TO DEVELOP SHOWERS AND THUNDERSTORMS. MESO-ANALYSES SHOWS INCREASING CAPES AND LOWERING LIFTED INDEXES SUPPORTING INCREASING AND POSSIBLY STRONG CONVECTION. RADAR SHOWS ECHOES MOVING TO THE EAST NORTHEAST AT CLOSE TO 30 KNOTS. A COUPLE LINES OF STORMS HAVE FORMED OVER NEW YORK STATE. WILL MENTION SOME GUSTY WINDS AND BRIEF HEAVY RAIN WITH ANY THUNDERSTORMS THIS EVENING OVER MORE SOUTHERN AND COASTAL AREAS. OVER CENTRAL AND NORTHERN AREAS THE FRONTAL PASSAGE WILL END THE THUNDERSTORM THREAT THOUGH SOME SHOWERS WILL LIKELY LINGER ON FOR A FEW MORE HOURS. LOTS OF LOW LEVEL MOISTURE BEHIND THE FRONT AS NORTHERLY WINDS KICK IN OVERNIGHT. SHOULD BE QUITE A BIT OF CLOUDINESS AROUND AND SOME FOG BUT DONT EXPECT WIDESPREAD DENSE FOG DUE TO THE CLOUD COVER AND WINDS. ON SUNDAY THE HIGH BUILDS DOWN FROM CANADA AND CLOUDS BREAK QUICKLY ON A COOL DRY NORTHERLY WIND AND SUBSIDENCE FROM THE SURFACE HIGH PRESSURE SYSTEM. GENERALLY USED THE GFS40 AND MAV MOS GUIDANCE FOR THE SHORT TERM FORECAST. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... WE BEGIN THE PERIOD WITH SURFACE HIGH BUILDING SOUTHWARD INTO THE REGION FOR SUNDAY NIGHT THROUGH WEDNESDAY. DRY BUT UNSEASONABLY COOL WEATHER WILL RESULT. CLEAR SKIES AND LIGHT WINDS WILL PRODUCE AREAS OF FROST OVER THE DEEPER INLAND VALLEYS BOTH MONDAY AND TUESDAY MORNING...AND PERHAPS WEDNESDAY MORNING AS WELL. FOR THURSDAY AND FRIDAY WEAK SYSTEM PASSING TO OUR SOUTH WILL PROVIDE UNSETTLED WEATHER. AN EAST-WEST FRONTAL BOUNDARY WILL DROP SLOWLY SOUTH AND KEEP UNSETTLED WEATHER IN THE PICTURE FOR FRIDAY NIGHT AND SATURDAY. && .AVIATION... VISUAL FLIGHT RULES CONDITIONS MAY BRIEFLY LOWER DURING ANY SHOWERS OR GUSTY THUNDERSTORMS INTO EARLY THIS EVENING AHEAD OF THE APPROACHING COLD FRONT. ONCE THE FRONT MOVES BY LOWER CLOUDS WILL SPREAD INTO THE REGION CREATING INSTRUMENT FLIGHT RULES CONDITIONS. SOME LIGHT FOG MAY FOR AS WELL...BUT NOT ANTICIPATING A LOT OF DENSE FOG DUE TO CLOUD COVER AND A NORTHERLY WIND. && .MARINE... SHORT TERM (TONIGHT AND SUNDAY)...NO HEADLINES FOR THE SHORT TERM. WINDS WILL STAY BELOW SMALL CRAFT ADVISORY CRITERIA THOUGH SOME WIND GUSTS MAY REACH 25 KNOTS JUST AHEAD OF THE FRONT... ESPECIALLY WITH ANY THUNDERSTORMS...AND IN THE COLD AIR ADVECTION BEHIND THE FRONT LATE TONIGHT. SEAS WILL STAY JUST BELOW THE 5 FOOT THRESHOLD THROUGH THE SHORT TERM. LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...GENERALLY QUIET. HOWEVER... SWELLS FROM FLORENCE COULD REACH THE WATERS MONDAY AND TUESDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 323 AM EDT SAT SEP 9 2006 ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-101000- STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM- WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM 25 TO 40 NM-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 323 AM EDT SAT SEP 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR...WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT CROSSING THE REGION TODAY WILL THUNDERSTORMS TO DEVELOP THIS AFTERNOON. THERE IS A LIMITED POTENTIAL FOR STRONG TO SEVERE STORMS WITH THIS FRONT. NO WATCHES OR ADDITIONAL STATEMENTS ARE ANTICIPATED...BUT CONDITIONS WILL BE MONITORED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY TEMPERATURES WILL DROP TO NEAR OR BELOW FREEZING IN THE MOUNTAINS AND NORTHERN FOOTHILLS SUNDAY NIGHT. FROST/FREEZE PRODUCTS MAY BE ISSUED. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS SHOULD CALL IN ANY SEVERE OR NEAR SEVERE WEATHER IF OBSERVED. APFFEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1155 AM EDT SAT SEP 9 2006 MEZ007>009-012>014-018>028-NHZ001>010-013-014-092000- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM... ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON... CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS... KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO... FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN... PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM... BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW... GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH... PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM... WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN... THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY... LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT... CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER... DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH... HAMPTON 1155 AM EDT SAT SEP 9 2006 SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY CONTAIN BRIEF HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUST TO 40 MPH AND SMALL HAIL AS THE STORMS MOVE TO THE EAST AT 30 MPH. A COLD FRONT WILL MOVE SOUTHEAST ACROSS NORTHERN NEW ENGLAND THIS AFTERNOON AND OFF THE COAST EARLY TONIGHT. THUNDERSTORMS DEVELOPING AHEAD OF THIS FRONT WILL AFFECT THE MOUNTAINS OF WESTERN MAINE AND NORTHERN NEW HAMPSHIRE EARLY THIS AFTERNOON ...CENTRAL NEW HAMPSHIRE AND THE WESTERN FOOTHILLS OF MAINE TOWARD MID AFTERNOON...INTERIOR SECTIONS OF SOUTHEAST NEW HAMPSHIRE AND SOUTHERN AND CENTRAL MAINE LATER THIS AFTERNOON AND FINALLY ALONG THE COAST EARLY THIS EVENING. SEEK SAFE SHELTER IMMEDIATELY IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL NEWS STATION...FOR ANY UPDATES ON THE POTENTIAL FOR STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. SJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 310 PM EDT SAT SEP 9 2006 MEZ007>009-012>014-018>028-NHZ001>010-013-014-092300- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM... ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON... CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS... KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO... FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN... PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM... BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW... GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH... PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM... WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN... THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY... LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT... CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER... DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH... HAMPTON 310 PM EDT SAT SEP 9 2006 SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THROUGH THIS EVENING. SOME THUNDERSTORMS MAY CONTAIN BRIEF HEAVY RAIN... FREQUENT LIGHTNING...WIND GUSTS TO 50 MPH AND SMALL HAIL AS THEY MOVE TO THE EAST AT 30 MPH. A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION LATE THIS AFTERNOON AND OFF THE COAST EARLY TONIGHT. THUNDERSTORMS AHEAD OF THIS FRONT HAVE MOVED OUT OF THE MOUNTAINS OF WESTERN MAINE AND NORTHERN NEW HAMPSHIRE EARLY THIS AFTERNOON AND WILL MOVE ACROSS INTERIOR SECTIONS OF SOUTHEAST AND CENTRAL NEW HAMPSHIRE AND SOUTHERN AND CENTRAL MAINE THROUGH 6 PM AND FINALLY ALONG THE COASTS OF SOUTHERN MAINE AND NEW HAMPSHIRE BETWEEN 5 AND 7 PM. SEEK SAFE SHELTER IMMEDIATELY IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL NEWS STATION...FOR ANY UPDATES ON THE POTENTIAL FOR STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. SJC
The Portland,ME radar (KGYX), 11 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
2 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533889, 5533890.